Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 367, NWS Little Rock, AR

July 20, 2003Fulton County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 20, 2003, 7:29 PM CDT for Fulton County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 7:29 PM CDT (00:29 UTC)
Expired
Jul 20, 2003, 8:15 PM CDT
In force
46 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Fulton County, AR

The radar

The Springfield radar (KSGF), 161 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 7:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2722 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 210029
SVRLIT
ARC049-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
728 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 815 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF VIOLA...OR ABOUT 15 MILES EAST
  OF MOUNTAIN HOME...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIOLA AROUND 740 PM CDT
  SALEM AROUND 805 PM CDT

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.
&&
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3649 9213 3627 9214 3627 9160 3649 9159

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:25 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 3:25 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT SUN JUL 20 2003

ISOLATED SHOWERS HAVE DEVELOPED OVER NORTHWESTERN...SOUTHWESTERN AND
SOUTHEASTERN SECTIONS BUT THE REST REMAIN DRY. HIGHER MEAN RH MONDAY
WILL LIKELY BRING BETTER CHANCES OF RAIN OVER MOST AREAS. AN INCREASE
IN CLOUDS WILL REDUCE THE INSOLATION AND THUS HEAT INDICES WILL BE
LOWER OVER MOST AREAS ON MONDAY AND AN ADVISORY WILL NOT BE NEEDED.
THE CHANCE OF THUNDERSTORMS WILL INCREASE TUESDAY AS A NEW COLD
FRONT WILL BE APPROACHING THEN.

FCSTID =   38
HRO   73  92  68  85 /  30  30  30  50
LIT   76  93  72  89 /  30  30  30  50
HOT   76  94  72  89 /  30  30  30  50
PBF   77  94  74  91 /  30  30  30  50

.LZK...NONE.
Hazardous weather outlook, Jul 20, 5:02 PM CDT, 2 hours 27 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
502 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE OVER SOUTHERN MISSOURI THIS
EVENING...WITH MUCH OF THE ACTIVITY THEN PUSHING INTO NORTHERN
ARKANSAS. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT OVER ABOUT THE NORTHERN HALF OF THE STATE. DAMAGING WINDS
WILL BE THE GREATEST SEVERE WEATHER THREAT...BUT THERE COULD BE SOME
LARGE HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE REMAINS OF TONIGHTS STORMS WILL PROBABLY STILL BE OCCURRING OVER
PARTS OF NORTHERN AND CENTRAL ARKANSAS MONDAY MORNING. THEN...DURING
THE DAY MONDAY...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP IN
ASSOCIATION WITH A COLD FRONT NEAR THE MISSOURI BORDER. THESE NEW
STORMS COULD FORM INTO A LINE AS THEY DROP TOWARD THE SOUTH. THERE
WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST SECTIONS OF
THE STATE MONDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
THERE WILL BE A SECONDARY THREAT OF LARGE HAIL. MOST OF THE ACTIVITY
IS LIKELY TO MOVE SOUTH OF ARKANSAS BY EVENING.

ON TUESDAY...THE COLD FRONT WILL BE MAKING ITS WAY THROUGH THE
STATE. THIS WILL RESULT IN ANOTHER SLIGHT RISK OF SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND AGAIN TUESDAY.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:14 PM CDTSevere Thunderstorm WarningLZKBaxter36 min
Jul 20, 8:22 PM CDTSevere Thunderstorm WarningLZKIzard33 min
Jul 20, 9:01 PM CDTSevere Thunderstorm WarningLZKSharp29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.